Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 54, NWS Green Bay, WI

August 2, 1997Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 2, 1997, 7:58 PM CDT for Wood County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 1997, 7:58 PM CDT (00:58 UTC)
Expired
Aug 2, 1997, 8:45 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Wood County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS1 KGRB 030059 RRA
SVRGRB
WIC141-030145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
758 PM CDT SAT AUG 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  WOOD COUNTY - CENTRAL WISCONSIN

* UNTIL 845 PM CDT
 
* SOME LOCATIONS AFFECTED
  PITTSVILLE
  WISCONSIN RAPIDS

* AT 757 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ARPIN. THE STORM WAS MOVING SOUTHEAST
  AT 35 MPH.

* THE STORM WILL BE NEAR PITTSVILLE AND WISCONSIN RAPIDS BY
  815 PM.

 THIS STORM CONTAINS WINDS TO 60 MPH. MOVE TO A STURDY SHELTER.

RF/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 3:42 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
342 PM CDT SAT AUG 2 1997

CHANCE FOR THUNDERSTORMS IS THE MAIN CONCERN FOR TONIGHT.

12Z GRB SOUNDING WAS VERY DRY. MPX SOUNDING DID NOT SHOW MUCH
MOISTURE EITHER AND THEY STILL HAD SOME THUNDERSTORMS DURING THE
MORNING. SURFACE DEW POINTS WERE HIGHER IN MN THAN IN THE GREEN BAY
FORECAST AREA...WHERE THEY RANGED FROM THE LOWER 50S TO LOWER 60S
AT 19Z. COMPOSITE WSR-88D IMAGES SHOWED CONVECTION ASSOCIATED
WITH THE SHORT WAVE IS NOW INTO WESTERN AND CENTRAL ND AND SD.

ETA AND NGM MEAN RH VALUES WERE FORECAST TO INCREASE DURING THE NIGHT
AND A SHORT WAVE IS EXPECTED TO MOVE INTO WI. GOES-8 WV IMAGERY SHOWED
THIS SHORT WAVE OVER THE NORTHERN PLAINS AROUND 19Z. NTRANS GRAPHICS
SHOWED UPPER DIVERGENCE ASSOCIATED WITH JET INTO WESTERN WI OVERNIGHT
AND AN AXIS OF HIGHER CAPE VALUES INTO NW WI. 1000 MB MOISTURE
CONVERGENCE NOTED OVER THE CWA TONIGHT AND MESO ANALYSIS HAS NEGATIVE
LIFTED INDEX VALUES STATEWIDE.

FAN POPS CONSIDERABLY LOWER THAN FWC FOR TONIGHT BUT NOT MUCH DIFFERENT
FOR TOMORROW. TEMPERATURES WERE WITHIN A FEW DEGREES IN THE FIRST TWO
PERIODS.

MG

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.